Gynaecomastia in HIV-infected men: association with effects of antiretroviral therapy
Paech, Volker; Lorenzen, Thore; von Krosigk, Ariane; Graefe, Katrin; Stoehr, Albrecht; Plettenberg, Andreas
IFI Institute for Interdisciplinary Infectology und Immunology, AK St Georg, Hamburg, Germany.
Received: 10 January 2002; accepted: 15 January 2002.
A major challenge of highly active antiretroviral therapy (HAART) is the management of adverse side-effects caused by antiretroviral drugs. Gynaecomastia in HIV-infected men caused by HAART, a matter of increasing concern, has been reported only casuistically with respect to several antiretroviral drugs [1–4]. This investigation of 470 HIV-infected men was therefore performed to analyse the occurrence of gynaecomastia with consideration to the possible relationships with previous or ongoing antiretroviral regimens.
All HIV-infected men with at least 6 months of HAART between 30 June 1999 and 30 June 2001 were eligible for this retrospective evaluation, at the outpatients department of our facility. A complete history of past and present illnesses and a physical examination was performed in all subjects at their first appointment. All participating individuals were checked regularly for side-effects at every follow-up visit. The entire documentation of antiretroviral therapy available since the patients’ first-line therapy has been evaluated.
The appearance of gynaecomastia was assumed if a patient complained of unilateral or bilateral breast enlargement, and in addition breast enlargement was confirmed by physical examination or ultrasound. We analysed ongoing and previous HAART, viral loads, CD4 cell counts, triglycerides, lactate-dehydrogenase and blood glucose levels in all patients with and without gynaecomastia [4–7].
A total of 24 out of 470 participating HIV-infected men presented with unilateral (n = 17) or bilateral (n = 7) gynaecomastia as defined. Nine of the 17 individuals with unilateral gynaecomastia had palpable indurated nodular breast masses; the other patients suffered from visible augmentation of breast tissue without palpable nodules. Four out of seven patients with bilateral gynaecomastia were noted with nodular masses, the other individuals showed the appearance of tissue augmentation but no signs of nodules.
Subjects with gynaecomastia were noted to be 17–63 years old (median 40 years). The CD4 cell counts were between 95 and 996 cells/mm3 (average 419 cells/mm3) and viral loads were from 0 to 75 000 copies/ml (median 27 copies/ml) for affected patients. A total of 446 individuals without the condition were 15–73 years old (median 39 years). In those individuals, CD4 cell counts were reported to be 44–1436 cells/mm3 (average 404 cells/mm3) and viral loads were 0–1 290 000 copies/ml (median 40 copies/ml).
On ultrasound examination, all nodular areas were found to be circumscribed masses with poor sound reflection; no signs of infiltration were visible in any of the cases. A total of 41.6% of patients complaining of gynaecomastia revealed elevated lactate-dehydrogenase levels at the onset of the condition, in comparison with 28.3% of patients without gynaecomastia. One third (33.3%) of gynaecomastia-reporting men showed elevated triglyceride levels at the onset of the condition, but 21.2% of individuals without the condition also showed elevated triglyceride levels. Approximately 20.8% of the gynaecomastia population suffered increased blood glucose levels compared with 10.3% of individuals without gynaecomastia.
Gynaecomastia patients were treated for a median of 52 months with HAART, and men without disease were on therapy for 38 months.
Of all the evaluated antiretroviral drugs, the most significant differences were obtained for stavudine, didanosine and nelfinavir (Table 1). All gynaecomastia subjects had been treated with stavudine in previous regimens, but only 56% of individuals in the control group. Didanosine had been used in 62.5% of patients with gynaecomastia compared with 44.3% of individuals without disease. Nelfinavir was given to 62.5% of the individuals with gynaecomastia, but was included in the regimen of only 25% of non-affected subjects.
Gynaecomastia caused by HAART has been reported for several drugs, e.g. efavirenz, didanosine, stavudine and various protease inhibitors [1–4]. Brinkmann and colleagues [8–10] postulated that nucleoside reverse transcriptase inhibitor drugs induced mitochondrial toxicity using an accumulative pathway, as damaging mitochondrial γ polymerase and several side-effects of HAART are attributed to this mechanism . Data obtained have shown a possible association between gynaecomastia and antiretroviral drugs; especially nelfinavir, didanosine and stavudine. It was noted that all patients with gynaecomastia had been treated with stavudine in their previous history, and 80% of individuals had stavudine in their existing therapy regimen as gynaecomastia occurred. It must therefore be asked whether there is an association of gynaecomastia with a combination or equilibrium of antiretroviral drugs in the treatment regimen, and if it is related to mitochondrial toxicity. The fact that lactate-dehydrogenase, triglyceride and blood glucose levels were increased in affected patients compared with subjects with no signs might be of importance, because an elevation of these parameters is often suggested to be caused by mitochondrial toxicity or lipodystrophy [7–10]. However, the data presented suggest that an elevation of these parameters do not predict which patients might possibly develop gynaecomastia. Further studies are necessary, with more subjects suffering from gynaecomastia, involving additional laboratory tests (i.e. drug level-monitoring), and calling for subcellular methods in order to clarify further associations.
Ariane von Krosigk
1. Melbourne KM, Brown SL, Silverblatt FJ. Gynaecomastia with stavudine treatment in an HIV-positive patient. Ann Pharmacother 1998, 32: 1108.1108.
2. Manfredi R, Calza L, Chiodo F. Gynaecomastia associated with highly active antiretroviral therapy. Ann Pharmacother 2001, 35: 438–439.
3. Lui A, Karter D, Turett G. Another case of breast hypertrophy in a patient treated with indinavir. Clin Infect Dis 1998, 26: 1482.1482.
4. Carr A, Cooper DA. Adverse effects of antiretroviral therapy. Lancet 2000, 356: 1423–1430.
5. Heath KV, Hog RS, Chan KJ. et al. Lipodystrophy-associated morphological, cholesterol and triglyceride abnormalities in a population-based HIV/AIDS treatment database. AIDS 2001, 15: 231–239.
6. Carr A, Samaras K, Thorisdottir A. et al. Diagnosis, prediction and natural course of HIV protease inhibitor-associated lipodystrophy, hyperlipidemia and diabetes mellitus. Lancet 1999, 353: 2893–2899.
7. Mooser V, Carr A. Antiretroviral therapy-associated hyperlipidaemia in HIV disease. Curr Opin Lipidol 2001, 12: 313–319.
8. Brinkman K, Smeitink JA, Romijn JA, Reiss P. Mitochondrial toxicity induced by nucleoside-analogue reverse-transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystrophy. Lancet 1999, 354: 1112–1115.
9. Brinkman K, Vrouenraets S, Kauffmann R, Weigel H, Frissen J. Treatment of nucleoside reverse transcriptase inhibitor-induced lactic acidosis. AIDS 2000, 14: 2801–2802.
10. Brinkman K, ter Hofstede HJM, Burger DM. et al. Adverse effects of reverse transcriptase inhibitors: mitochondrial toxicity as common pathway. AIDS 1998, 12: 1735–1744.
11. Graham NM. Metabolic disorders among HIV-infected patients treated with protease inhibitors: a review. J Acquired Immune Defic Syndr 2000, 25 (Suppl. 1): S4–S11.
This article has been cited 9 time(s).
Gynaecomastia in HIV-infected men on highly active antiretroviral therapy: association with efavirenz and didanosine treatment
Antiviral Therapy, 9(4):
American Journal of Roentgenology
Cancer mimicked on sonography: Lipomastia in an HIV-positive man undergoing antiretroviral therapy
American Journal of Roentgenology, 181(1):
AIDS Research and Human Retroviruses
Gynecomastia in HIV-infected patients receiving antiretroviral therapy
AIDS Research and Human Retroviruses, 19(9):
Journal of Chemotherapy
True gynecomastia in congenitally HIV-infected children treated with antiretroviral agents
Journal of Chemotherapy, 16(3):
Clinical Infectious Diseases
Gynecomastia among HIV-infected patients is associated with hypogonadism: A case-control study
Clinical Infectious Diseases, 39():
Journal of Plastic Reconstructive and Aesthetic SurgeryPlastic surgical options for HIV-associated lipodystrophyJournal of Plastic Reconstructive and Aesthetic Surgery
Current Opinion in Infectious DiseasesWhat is HIV-associated lipodystrophy? Defining fat distribution changes in HIV infectionCurrent Opinion in Infectious Diseases
© 2002 Lippincott Williams & Wilkins, Inc.